Heavy Snow, Davis / Apache Mountains Area
- When
- January 22, 9:01 PM CST to January 23, 12:00 PM CST
- Where
- Davis / Apache Mountains Area forecast zone
- Reported by
- Trained Spotter
Highway 166 became impossible to drive on.
Another record breaking snow event for west Texas and southeastern New Mexico as an upper level storm system and a cold front move across the region. Six to eight inches of snow in the Van Horn area resulted in Interstate 10 being closed between Fort Hancock and Fort Stockton and Interstate 20 being closed between Pecos and Fort Hancock.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Another record breaking snow event for west Texas and southeastern New Mexico as an upper level storm system and a cold front move across the region. Six to eight inches of snow in the Van Horn area resulted in Interstate 10 being closed between Fort Hancock and Fort Stockton and Interstate 20 being closed between Pecos and Fort Hancock. At least 200 tractor trailers were stranded in Van Horn and Pecos when those interstates closed. Schools across west Texas and southeastern New Mexico closed for at least a day. Locations across the region received anywhere from an inch to eleven inches of snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 22, 2:55 PM CST, 6 hours 6 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
255 PM CST MON JAN 22 2007
.SHORT TERM...
LOOKING FOR SNOW TO DEVELOP TONIGHT ACROSS EXTREME SOUTHWEST TEXAS
AS MORE STRONG JET ENERGY ROUNDS THE SOUTHERN PERIPHERY OF THE
SOUTHERN STREAM LOW CURRENTLY ACROSS NORTHWEST MEXICO. IN ADDITION
THE DIFFLUENT REGION ACROSS NEW MEXICO WILL SHIFT INTO EXTREME WEST
TEXAS AS THE LOW MAKES SLOW EAST-SOUTHEASTWARD PROGRESS THROUGH
NORTHERN MEXICO WITH CONTINUING MID LEVEL WARM AIR ADVECTION.
FORECAST SOUNDINGS INDICATED SNOW EXCEPT PERHAPS A MIX ACROSS
TERRELL COUNTY AND PORTIONS OF THE BIG BEND. WILL REISSUE SNOW
ADVISORY TONIGHT AND EXPAND TO INCLUDE THE UPPER TRANS PECOS
REGION...MARFA PLATEAU...PRESIDIO VALLEY...GUADALUPE AND DAVIS
MOUNTAINS. WILL TAPER POPS FROM LIKELY IN THE ADVISORY AREA TO
TO SLIGHT CHANCE ACROSS MUCH OF THE PERMIAN BASIN AND LEA COUNTY
NEW MEXICO FURTHEST AWAY FROM THE FORCING...THOUGH DEFORMATION
ZONE WILL NEED TO BE WATCHED IF IT SNEAKS FURTHER NORTH AND EAST.
INCREASED POPS...QPF...SNOW AMOUNTS IN THE ADVISORY AREA.
.LONG TERM...
AS OF 20Z... WAVER VAPOR SATELLITE INDICATES CUT OFF LOW LOCATED
JUST SOUTH OF AZ BORDER. MODELS CONTINUE TO SPIN LOW OVER NORTHERN
MEXICO THROUGH THURSDAY BEFORE KICKING IT OUT EARLY FRIDAY. AS LONG
AS THIS LOW IS LOCATED WEST OF THE AREA... LOCAL REGION WILL HAVE
PROBABILITY FOR ADDITIONAL PRECIPITATION.
HAVE LOWERED POPS A LITTLE ON TUESDAY... WITH HIGHEST POPS BEING
FROM GUADALUPES TO DAVIS MOUNTAINS. WILL CONTINUE CHANCE OF
WINTRY WEATHER THROUGH THURSDAY NIGHT BUT NOT PLANNING ON
EXTENDING WINTER WX ADVISORY INTO THE LONG TERM AT THIS TIME AS
CONFIDENCE OF SIGNIFICANT SNOWFALL AND ASSOCIATED POPS TOO LOW.
WILL FAVOR WESTERN AND SOUTHERN CWA MOST PERIODS... WITH CENTRAL
PERMIAN BASIN MORE ON THE EDGE. AS FAR AS PRECIPITATION TYPES...
WILL LEAN TOWARD RAIN OR RAIN/SNOW MIX DURING THE DAY... WHILE
GOING WITH SNOW DURING THE COLDER NIGHTTIME AND EARLY MORNING
HOURS.
BELOW NORMAL TEMPS WILL CONTINUE TUESDAY INTO FRIDAY AS NORTHERLY
WIND PERSISTS THROUGH THURSDAY... EXPECT RETURN OF SOUTHERLY
SURFACE FLOW TO BEGIN FRIDAY. MAY GET ANOTHER WEAK COLD FRONT
OVER THE WEEKEND. AFTER UPPER LOW EXITS THE AREA... FLAT RIDGE
BUILDS ACROSS THE REGION. ZONAL FLOW WILL RESULT IN WARMER TEMPS
SATURDAY THROUGH MONDAY. HAVE GONE WITH GFS TEMPS IN THE 50S FOR
EXTENDED.
POTENTIAL EXISTS FOR ANOTHER SHOT OF ARCTIC AIR SOMETIME NEXT
WEEK... WILL CONTINUE TO MONITOR BUT BEYOND CURRENT FORECAST.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 26 42 29 45 / 20 10 20 20
CARLSBAD NM 25 36 27 39 / 40 30 30 30
DRYDEN TX 34 42 34 45 / 30 30 40 40
FORT STOCKTON TX 28 37 29 41 / 50 40 30 40
GUADALUPE PASS TX 20 33 24 34 / 50 50 30 30
HOBBS NM 25 36 26 41 / 20 20 20 20
MARFA TX 23 36 23 38 / 60 40 30 40
MIDLAND INTL AIRPORT TX 26 38 27 43 / 20 20 20 30
ODESSA TX 26 38 26 41 / 20 20 20 30
WINK TX 29 39 29 44 / 30 30 20 30
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...SNOW ADVISORY FROM 5 PM THIS AFTERNOON TO 5 AM MST TUESDAY FOR
THE FOLLOWING ZONES...GUADALUPE MOUNTAINS OF EDDY COUNTY.
TX...SNOW ADVISORY FROM 6 PM CST /5 PM MST/ THIS EVENING TO 6 AM CST
/5 AM MST/ TUESDAY FOR THE FOLLOWING ZONES...BIG BEND
AREA...DAVIS/APACHE MOUNTAINS AREA...GUADALUPE MOUNTAINS...
MARFA PLATEAU...PECOS...PRESIDIO VALLEY...REEVES COUNTY AND
UPPER TRANS PECOS...VAN HORN AND HIGHWAY 54 CORRIDOR.
&&
12/72HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 220 PM CST MON JAN 22 2007 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-231200- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 220 PM CST MON JAN 22 2007 /120 PM MST MON JAN 22 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SNOW IS EXPECTED TO DEVELOP TONIGHT ACROSS THE GUADALUPE AND DAVIS MOUNTAINS...MARFA PLATEAU...PRESIDIO VALLEY...UPPER TRANS PECOS REGION...AND THE VAN HORN HIGHWAY 54 CORRIDOR. AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The national radar mosaic for the moment the first event began.
9 heavy snow. Local standard time, as filed.
Highway 166 became impossible to drive on.
Four to five inches of snow fell in Seminole.
Five inches of snow fell in Kermit.
Five and a half inches of snow fell in Mentone.
Four inches of snow fell in Pecos.
Six inches of snow fell in Andrews.
Six to eight inches of snow fell in Van Horn.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, January 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 13291, 13282, 13286, 13289, 13292, 13293, 13295, 13297, 13281.